MAUDE Adverse Event Report: COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the "end fell off" of a turbo-ject® double lumen over-the-wire power-injectable picc while the line was in situ in the patient.The patient had the picc line placed in anaesthetics for the administration of tpn for high stoma output.The line was secured to the patient with a stat-lock and tegaderm dressing over the top.The catheter was maintained with saline.Patient activity level was described as "relatively active" for an inpatient.The line was indwelling for 1 month before the failure occurred.The patient had removed their dressing gown and the plastic end had "come away," leaving the line open to air.It was reported that the lumen was not in use when the end fell off.Only the white lumen was being utilized for tpn.The purple lumen remained unused and has a non-return valve on the end.The failure occurred on (b)(6) 2021 and the line remained in the patient until (b)(6) 2021, when it was removed and replaced with a new device.No additional harm to the patient has been reported.
 
Event or Problem Description
Additional information was provided 12may2021.It was reported when the line separated, the nursing staff clamped the line and wrapped the end in saline soaked gauze.The on call physician was alerted and attended immediately.The physician noted the dressing was intact and secured with a "statlock" device.The reported failure caused the interruption of the patient's tpn treatment while new line placement was arranged.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5, d10, h6 - annex f.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: dr (b)(6) from (b)(6) hospital, united kingdom reported that the end of the line fell off while the device was in-situ.The complaint device was reported to be turbo-ject® double lumen over-the-wire power-injectable picc.The device was placed as the patient required total parenteral nutrition (tpn) for high stoma output.The device was secured to the patient using a picc locking device an adhesive bandage.The device was maintained with saline.The patient was described as being ¿relatively active¿ for an inpatient.On (b)(6) 2021, approximately one month after device placement, the patient was removing their dressing gown and it was reported that the plastic end of the device had ¿come away and left the line open to air.¿ the dressing was intact and there was no sign of movement of the picc line at the skin site.The white hub that separated from the lumen was not in use when the event occurred.However, it had previously been utilized for tpn.The purple lumen had a ¿non-return valve¿ on the end and remained unused.The nursing staff clamped the line and wrapped the end of the lumen with saline soaked in gauze.The device was removed and replaced with a new picc device on (b)(6) 2021.Treatment with tpn was interrupted while the arrangements for device revision/replacement were being made.Reviews of documentation including the complaint history, device history record (dhr), quality control, and instructions for use (ifu), as well as a visual inspection of the returned device, were conducted during the investigation.One used device was returned to cook for evaluation.There was a separation of the lumen and the white hub that was seen as ¿jagged¿, not cut.The white hub was not returned with the device.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots revealed no recorded non-conformances relevant to the failure mode.A database search did not identify any other events associated with the reported device lot.Based on the available information, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The ifu supplied with the device states the following in consideration of the reported failure mode: warnings: the safe and effective use of turbo-ject picc lines with power injector pressure set above 325 psi has not been established.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.Precautions: if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Catheter maintenance: ¿.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Note: if microclave or other needless adapters approved for saline only lock are used, saline only catheter lock may be used.Catheter heparinization should be determined by institutional protocol and clinical judgement.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should be again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.Strict aseptic technique must be adhered to while using and maintaining catheter.Instructions for use: secure the catheter to the skin, dress in the standard fashion.Based on the available information, inspection of the returned device, and the results of the investigation, a definitive root cause was unable to be established.It was not possible to rule out inadvertent tension placed on the device as a cause of this event.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11807859
Report Number1820334-2021-01320
Device Sequence Number3535727
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)221204(10)13607104
Combination Product (Y/N)N
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2022
Device Model NumberN/A
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1111
Device Lot Number13607104
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/10/2021
Initial Date Received by Manufacturer 05/04/2021
Supplement Date Received by Manufacturer05/12/2021
08/05/2021
Initial Report FDA Received Date05/11/2021
Supplement Report FDA Received Date05/13/2021
08/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
STATLOCK, BARD; TEGADERM, 3M; TEGADERM-UNKNOWN MANUFACTURER
Outcome Attributed to Adverse Event Required Intervention;